Evaluation of Liver Enzymes Rising in Patients Treated with Sodium Valproate (VPA)

Authors

1 Professor of Pediatric Neurology Ward, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran

2 Assosiate Professor of Pediatrics Gastroenterology , Department of Pediatrics, Faculty of Medicine, Mashhad University of Medical Sciences , Mashhad, Iran.

3 Assistant Professor of Pediatric Neurology Ward, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran.

4 Resident of Pediatric, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran.

5 Department of Pediatrics, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran.

Abstract

Introduction
Valproic acid (VPA, Valproate) is an eight-branch fatty acid and varies from other
antiepileptic drugs. VPA use might lead to mild to severe hepatotoxicity.
The aim of this study was to investigate valproic acid impact on liver transaminases
at the beginning of VPA treatment and after three and six months of it.
Materials and Methods
This study was designed as a cross sectional project in Pediatrics Neurology
ward of a Tertiary Academic Hospital (Ghaem Hospital, Mashhad-Northeastern
Iran). All children who needed valproic acid therapy alone were selected for study.
Liver function test was performed for them at the beginning of VPA administration,
three and six months after VPA, respectively. Data was analyzed by SPSS version 16.
Results
 60 children with mean age of 49±28.6 months were entered the study.
37 of them were male and 23 were female. 5% (3 children) were mental retard
and 11.7% (7 patients) had neurologic or developmental deficit. Mean value of
Aspartate Aminotransferase (AST), Alanine Transferase (ALT) and Alkaline
phosphatase (ALP) were 27, 30.8 and 30.4 and 17.4, 20.7 and 22.8 and 425,
426 and 441 at the beginning of VPA administration, three and six months after
VPA, respectively. In six months of our follow up, only one child (1.7%) had elevated
liver transaminases.  
Conclusion
Regard to our findings and its agreement with previous researches, it is important to
control adverse drug events by measuring liver transaminases during antiepilepsy treatment.

Keywords


 

 

  1. Fricke-Galindo I, Jung-Cook H, LLerena A, López-López M. Pharmacogenetics of adverse reactions to antiepileptic drugs. Neurologia. 2015; S0213-4853(15)00056-0.
  2. Bűdi T, Tóth K, Nagy A, Szever Z, Kiss Á, Temesvári M, et al. Clinical significance of CYP2C9-status guided valproic acid therapy in children.Epilepsia 2015; doi: 10.1111/epi.13011.
  3. Vasilescu R. Drug induced eosinophilic pleural effusion. Pneumologia 2014 Apr-Jun;63(2):118-21. 
  4. Li S, Guo J, Ying Z, Chen S, Yang L, Chen K, et al. Valproic acid-induced hepatotoxicity in alpers syndrome is associated with mitochondrial permeability transition pore opening-dependent apoptotic sensitivity in an induced pluripotent stem cell model. Hepatology 2015; 61(5):1730-9.
  5. Seng YL, Huang CR, Lin CH, Lu YT, Lu CH, Chen NC, et al. Risk factors of hyperammonemia in patients with epilepsy under valproic acid therapy. Medicine (Baltimore) 2014; 93(11):e66.
  6. Hynynen J, Komulainen T, Tukiainen E, Nordin A, Arola J, Kälviäinen R, et al. Acute liver failure after valproate exposure in patients with POLG1 mutations and the prognosis after liver transplantation. iver Transpl. 2014;20(11):1402-12.
  7. Ogungbenro K, Aarons L; CRESim & Epi-CRESim Project Groups. A physiologically based pharmacokinetic model for Valproic acid in adults and children. Eur J Pharm Sci 2014;63: 45-52.
  8. Amacher DE, Chalasani N. Drug-induced hepatic steatosis. Semin Liver Dis 2014; 34(2):205-14.
  9. Akhondian J, Heydarian F, Jafari SA. Predictive factors of pediatric intractable seizures. Arch Iran Med 2006; 9(3):236-9.
  10. Akhondian J, Kianifar H, Raoofziaee M, Moayedpour A, Toosi MB, Khajedaluee M. The effect of thymoquinone on intractable pediatric seizures (pilot study). Epilepsy Res. 2011;93(1):39-43.
  11. Sivathanu S, Sampath S, Veerasamy M, Sunderkumar S. Encephalopathy in an infant with infantile spasms: possible role of valproate toxicity. BMJ Case Rep 2014; 2014 pii:bcr2013200895.
  12. Wang B, Yang R, Wu Y, Li H, Hu Z, Chen Y, Zou S. Sodium valproate inhibits the growth of human cholangiocarcinoma in vitro and in vivo. Gastroenterol Res Pract 2013; 2013:374593.
  13. Koenig SA, Buesing D, Longin E, Oehring R, Häussermann P, Kluger G, et al. Valproic acid-induced hepatopathy: nine new fatalities in Germany from 1994 to 2003. Epilepsia 2006; 47(12):2027-31.
 14. Antoniuk SA, Bruck I, Hönnicke LR, Martins LT, Carreiro JE, Cat R. Acute hepatic failure associated with valproic acid in children. Report of 3 cases. Arq Neuropsiquiatr 1996; 54(4):652-4.

15. Scheffner D, König S, Rauterberg-Ruland I, Kochen W, Hofmann WJ, Unkelbach S. Fatal liver failure in 16 children with valproate therapy. Epilepsia 1988;29(5):530-42.

16. Binek J, Hany A, Egloff B, Heer M. Acute fatal liver insufficiency due to valproic acid therapy. Schweiz Med Wochenschr. 1991; 121(7):228-33.

17. Callaghan N, Majeed T, O'Connell A, Oliveira DB. A comparative study of serum F protein and other liver function tests as an index of hepatocellular damage in epileptic patients. Acta Neurol Scand 1994; 89(4):237-41.

18. Shaygan nezahd V. Valporat sodium and carbamazepine effects on serum lipids and liver test. Mashhad university of medical sciences journal 2003: 46 (81): 60-3.

19. Ugras MYakinci C. Protein C, protein S and other pro- and anticoagulant activities among epileptic children using sodium valproate. Brain Dev 2006; 28(9):549-53.

20. Reuben A, Koch DG, Lee WM. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology 2010; 52(6):2065-76.

21. Hayashi PH, Watkins P. Progress in our understanding of severe drug-induced liver injury. Liver Transpl. 2009; 15(7):675-76.